Nevada, 2019

Funnel Cloud in Nevada, June 1, 2019

June 1, 2019 · NWS LKN · 1 event in 1 county or zone

Upper level low pressure spinning across central Nevada helped provide the right environment for cold air funnel formation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Upper level low pressure spinning across central Nevada helped provide the right environment for cold air funnel formation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 1, 1:32 PM PST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 1, 1:32 PM PST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Elko NV
232 PM PDT Sat Jun 1 2019

.SYNOPSIS...Widespread afternoon and early evening showers and
thunderstorms across the region again on Sunday and Monday. Most
locations will see a break from the thunderstorm activity on
Tuesday, with afternoon storms becoming increasingly more common
Wednesday and Thursday afternoons. High temperatures will continue
to trend warmer through the middle of next week, with most lower
elevation valleys rising up into the 80s by Tuesday.

&&

.SHORT TERM...Tonight through Monday. Shower and thunderstorm
activity this afternoon will diminish into the evening hours. As
clouds dissipate overnight there may be some patchy fog developing
over portions of northeastern NV into Sunday morning. Clouds
should quickly rebuild later Sunday morning over much of the
region, with another afternoon of widespread showers and
thunderstorms. One of the main differences in the areal TS coverage
on Sunday however will be an increase in the activity over
Humboldt County compared to today. Temperatures will continue to
trend higher Sunday and Monday with most valley locations reaching
upper 70s to low 80 Monday afternoon. Still a decent amount of
moisture and instability Monday afternoon with more widespread
showers and thunderstorms.

.LONG TERM...Monday night through next Saturday. Ridging across
the region will bring a reprieve to the excessive rainfall Nevada
has received in the latter part of May. A few buildups may result
in isolated showers and thunderstorms mainly along mountain ranges
but overall a dry and warmer scenario will unfold Tuesday and
Wednesday. However, a Pacific Northwest low will bring another
trough through the Great Basin Thursday allowing for more showers
and thunderstorms across parts of the state. However, coverage
will not be widespread. A cold front will filter in a cooler air
mass for the latter part of the week bringing temperatures down
from a peak in the 70s and 80s Wednesday to the 60s by Saturday.
Uncertainty increases in the weekend time frame however regarding
overall pattern but may include more opportunities for rain and
cooler temperatures.

&&

.AVIATION...More afternoon showers and thunderstorms are expected
today across the state. gusty outflow wind, brief heavy rain with
reductions in visibility and small hail will be the primary
threats. Convection will diminish late this afternoon with
lingering light showers through the evening hours. Another round
of afternoon showers and thunderstorms is expected Sunday.

&&

.FIRE WEATHER...After another active afternoon of showers and
thunderstorms, storms diminish into this evening. More showers
and thunderstorms on Sunday, with an increase in activity over
northwestern zones including all of Humboldt County. There may
also be a decrease in storms across western portions of zone 455
and the eastern portion of zone 457 on Sunday.

Drier and more stable air begins to spread in from the northwest
on Monday with diminishing thunderstorm activity over northwestern
NV. This trend continues into Tuesday, however still some
uncertainty on what zones may still see some isolated shower and
thunderstorm activity. Afternoon highs will also trend warmer
through at least next Wednesday.

&&

.HYDROLOGY...Most streams are running high to over flood stage.
Even dry washes still have water in them. Low spots are
essentially mud. Flood warnings on the Humboldt River and its
larger tribs will stay in effect until further notice. Computer
models keep the region stormy through several more days.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

96/93/93/96

In the hours before

Special weather statement, Jun 1, 1:08 PM PST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Elko NV
208 PM PDT Sat Jun 1 2019

NVZ035-039-012200-
South Central Elko County NV-White Pine County NV-
208 PM PDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WHITE PINE AND
SOUTHERN ELKO COUNTIES UNTIL 300 PM PDT...

At 208 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Ruby Lake, moving north at 5 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central White
Pine and southern Elko Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3990 11516 3992 11534 4015 11534 4013 11504
TIME...MOT...LOC 2108Z 188DEG 6KT 4002 11523

99
Special weather statement, Jun 1, 1:14 PM PST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Elko NV
214 PM PDT Sat Jun 1 2019

NVZ039-012200-
South Central Elko County NV-
214 PM PDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
300 PM PDT...

At 214 PM PDT, Doppler radar was tracking a strong thunderstorm near
Currie, moving north at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Currie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4016 11473 4016 11487 4033 11491 4033 11469
TIME...MOT...LOC 2114Z 185DEG 9KT 4022 11480

99
Special weather statement, Jun 1, 1:21 PM PST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Elko NV
221 PM PDT Sat Jun 1 2019

NVZ037-012200-
Southern Lander County and Southern Eureka County NV-
221 PM PDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
300 PM PDT...

At 220 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles east of New Pass Summit, moving north at 10
mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with
these storms.

Locations impacted include...
New Pass Summit, Austin, Bob Scott Summit, Highway 50, and Mount
Callaghan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3952 11757 3953 11750 3956 11748 3961 11748
      3962 11746 3964 11749 3968 11746 3970 11748
      3974 11737 3972 11695 3944 11699 3940 11733
      3950 11760
TIME...MOT...LOC 2120Z 185DEG 9KT 3952 11729

99
Special weather statement, Jun 1, 1:50 PM PST, 55 minutes before
Special Weather Statement
National Weather Service Elko NV
250 PM PDT Sat Jun 1 2019

NVZ037-012215-
Southern Lander County and Southern Eureka County-
250 PM PDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LANDER AND WESTERN
EUREKA COUNTIES...

At 249 PM PDT, a strong thunderstorm was located 13 miles west of
Grass Valley. The storm is drifting slowly to the southwest.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Mount Callaghan.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4005 11682 3994 11659 3962 11684 3986 11715
TIME...MOT...LOC 2149Z 030DEG 2KT 3993 11683

DW
Special weather statement, Jun 1, 2:35 PM PST, 10 minutes before
Special Weather Statement
National Weather Service Elko NV
335 PM PDT Sat Jun 1 2019

NVZ036-012315-
Northern Lander County and Northern Eureka County NV-
335 PM PDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER COUNTY UNTIL
415 PM PDT...

At 335 PM PDT, Doppler radar was tracking a strong thunderstorm 26
miles southwest of Crescent Valley, moving northwest at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Lander
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4024 11685 4009 11698 4020 11717 4035 11703
TIME...MOT...LOC 2235Z 151DEG 6KT 4022 11700

SH
Special weather statement, Jun 1, 2:37 PM PST, 8 minutes before
Special Weather Statement
National Weather Service Elko NV
337 PM PDT Sat Jun 1 2019

NVZ036-037-012315-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
337 PM PDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANDER COUNTY UNTIL 415
PM PDT...

At 337 PM PDT, Doppler radar was tracking a strong thunderstorm 37
miles north of New Pass Summit, moving northwest at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Lander
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4010 11750 4013 11748 4017 11747 4023 11734
      4005 11722 4000 11735 4009 11751
TIME...MOT...LOC 2237Z 151DEG 5KT 4007 11735

99

The radar

The Elko radar (KLRX), 166 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, White Pine

When
June 1, 2:45 PM PST to 2:50 PM PST
Where
White Pine County, 26.61 mi NNW of Greens
Reported by
Public
Coordinates
40.400, -114.890

Public reported a rope funnel cloud 5 miles west of US Highway 93 near Palomino Hills. NO ground circulation was seen and funnel lasted about 5 minutes.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2019Every state in 2019This day in weather historyWarnings in Nevada, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837005.